Sorafenib: Risk of Thrombotic Microangiopathy (TMA)  

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

Overview

Sorafenib is a multiple tyrosine kinase inhibitor (TKI) that reduces tumour cell proliferation and angiogenesis and induces tumour cell apoptosis.1-2 Sorafenib is indicated for the treatment of hepatocellular carcinoma, advanced renal cell carcinoma, and differentiated thyroid carcinoma refractory to radioactive iodine.3 In Malaysia, there is currently one (1) sorafenib-containing product registered with the Drug Control Authority (DCA).4

Thrombotic microangiopathy (TMA) is a group of rare but potentially life-threatening disorders caused by microvascular occlusion. Despite the heterogeneity of aetiology and pathophysiology, including malignancy and drug use, TMA manifestations commonly involve thrombocytopenia, haemolytic anaemia, and end-organ damage, with the brain and kidneys being frequently affected.5-9

 

Background of the Safety Issue

In August 2022, the National Pharmaceutical Regulatory Agency (NPRA) had learned from the Health Canada regarding the risk of TMA associated with sorafenib use. In light of the package insert update in the United States and the published international case reports, Health Canada had initiated a safety review investigating the potential risk of TMA following sorafenib use. Based on the information available from the manufacturer, spontaneous reports, and the published literature, Health Canada concluded that there may be a link between the use of sorafenib and the risk of TMA, warranting an update to the package inserts for all sorafenib-containing products.5

Although the exact mechanism of drug-induced TMA remains unclear, endothelial injury is presumed to initiate the event, irrespective of the trigger.8-9 As sorafenib also inhibits the vascular endothelial growth factor (VEGF) receptor, direct VEGF inhibition is believed to be the most probable mechanism, which perpetuates endothelial injury in the setting of high glomerular shear stress and subsequently leads to the development of TMA.10 Other probable mechanisms include immune-mediated and direct endothelial toxicity.8

Generally, cancer drug-induced TMA can be categorised as Type 1 or Type 2. VEGF pathway inhibitors, including TKIs (e.g., sorafenib), are associated with Type 2 cancer drug–induced TMA, which is not typically accompanied by cumulative dose–dependent cell damage and classical haematological manifestations.8-9 Type 2 events can occur at any time after drug administration, but usually manifest as kidney-limited TMA after long-term drug exposure. In comparison to Type 1, which has higher morbidity and mortality, Type 2 has excellent patient and kidney survival rates, with frequent recovery after drug cessation.8-9,11

Given that malignancy itself can induce TMA and combination chemotherapy is commonly practised, it can sometimes be challenging to establish a causal relationship between a specific chemotherapeutic agent and TMA.9 Despite its rarity, TMA can be a devastating complication in oncology patients, whose prognosis is already poorer than that of the general population. Therefore, early recognition and rapid intervention are crucial to minimising its burden, including dialysis-dependent chronic kidney disease. Withdrawal of the offending drug and blood pressure control, which demonstrated positive outcomes, are the cornerstones of treatment.8

 

Adverse Drug Reaction Reports12

Till date, the NPRA had received a total of 266 reports with 387 adverse events suspected to be related to sorafenib-containing products. The most frequently reported adverse events were palmar-plantar erythrodysaesthesia syndrome [hand-foot skin reaction] (44), diarrhoea (28), and rash (23). No local cases of TMA following the use of sorafenib had been reported to the NPRA. There were, however, three (3) reports of thrombocytopenia/platelet count decreased and one (1) report of anaemia.

 

Advice for Healthcare Professionals

  • Be aware that there have been post-marketing reports of TMA associated with VEGF pathway inhibitors, including sorafenib.
  • Educate patients about the risk of TMA and remind them to inform healthcare professionals if they experience bruising, bleeding, fever, fatigue, or confusion.
  • Consider the diagnosis of TMA in any patient taking VEGF inhibitors who presents with haemolytic anaemia, thrombocytopenia, neurologic changes, proteinuria, new or worsened hypertension or decreased kidney function.
  • Consider withdrawal of the suspected drug and promptly initiate appropriate management, including blood pressure control, in patients with suspected TMA.
  • Report all adverse events suspected to be related to the use of sorafenib and other VEGF pathway inhibitors to the NPRA.

 

References:

  1. Hasskarl J. Sorafenib: targeting multiple tyrosine kinases in cancer. Recent Results Cancer Res. 2014; 201:145-64. Available from: https://doi.org/10.1007/978-3-642-54490-3_8
  2. Zhu YJ, Zheng B, Wang HY, Chen L. New knowledge of the mechanisms of sorafenib resistance in liver cancer. Acta Pharmacologica Sinica. 2017; 38: 614–622. Available from: https://doi.org/10.1038%2Faps.2017.5
  3. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian Product Registration Database (QUEST). NEXAVAR® 200 mg film-coated tablets (sorafenib) package insert [Internet]. 2018 May 24 [cited 2022 Oct 19]. Available from: http://www.npra.gov.my
  4. National Pharmaceutical Regulatory Agency (NPRA). QUEST 3+ system [Internet]. 2022 [cited 2022 Oct 19]. Available from: http://www.npra.gov.my
  5. Health Canada. Summary safety review - Nexavar (sorafenib) - assessing the potential risk of thrombotic microangiopathy [Internet]. 2022 August 11 [cited 2022 Oct 19]. Available from: https://hpr-rps.hres.ca/reg-content/summary-safety-review-detail.php?lang=en&linkID=SSR00286
  6. Timmermans SAMEG, van Paassen P. The syndromes of thrombotic microangiopathy: a critical appraisal on complement dysregulation. J Clin Med. 2021; 10(14):3034. Available from: https://doi.org/10.3390/jcm10143034    
  7. Arnold DM, Patriquin CJ, Nazy I. Thrombotic microangiopathies: a general approach to diagnosis and management. CMAJ. 2017; 189(4):E153-E159. Available from: https://doi.org/10.1503%2Fcmaj.160142
  8. Valério P, Barreto JP, Ferreira H, Chuva T, Paiva A, Costa JM. Thrombotic microangiopathy in oncology - a review. Transl Oncol. 2021; 14(7):101081. Available from: https://doi.org/10.1016%2Fj.tranon.2021.101081  
  9. Izzedine H, Perazella MA. Thrombotic microangiopathy, cancer, and cancer drugs. Am J Kidney Dis. 2015 Nov;66(5):857-68. Available from: https://doi.org/10.1053/j.ajkd.2015.02.340
  10. Kalla S, Ellis RJ, Campbell SB, Doucet B, Isbel N, Tie B, Jegatheesan D. Thrombotic microangiopathy associated with pazopanib in a kidney transplant recipient. J Kidney Cancer VHL. 2021; 8(1):25-31. Available from: https://doi.org/10.15586%2Fjkcvhl.v8i1.161
  11. Grangé S, Coppo P; Centre de référence des microangiopathies thrombotiques (CNR-MAT). Thrombotic microangiopathies and antineoplastic agents. Nephrol Ther. 2017 Apr;13 Suppl 1:S109-S113. Available from: https://doi.org/10.1016/j.nephro.2017.01.016
  12. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian National ADR Database (QUEST) [Internet]. 2022 [cited 2022 Oct 19]. Available from: https://www.npra.gov.my  (access restricted)

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Ng Chiew Seng/Wo Wee Kee
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Noor'ain Shamsuddin, Dr Azuana Ramli

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Prof Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

 

 

Image   Image   Image   Image  

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Tuesday 07 February 2023, 17:10:26.
© Copyright 2023 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search